Montana, 2009

Blizzard in Montana, January 2, 2009

January 2, 2009 · NWS TFX · 1 event in 1 county or zone

Heavy snow combined with strong north winds to create blizzard conditions across portions of the Hi-Line. Wind gusts to 60 mph along with visibilities less than one-quarter mile were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Heavy snow combined with strong north winds to create blizzard conditions across portions of the Hi-Line. Wind gusts to 60 mph along with visibilities less than one-quarter mile were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 2, 4:54 AM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 2, 4:54 AM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
454 AM MST FRI JAN 2 2009

UPDATED AVIATION DISCUSSION

.DISCUSSION...

TODAY THROUGH SUNDAY...ANOTHER IN A SEEMINGLY ENDLESS SERIES OF
UPPER LEVEL SHORTWAVE TROUGHS WILL SLIDE ACROSS MONTANA TODAY
THROUGH SATURDAY. AT THE SURFACE A STRONG COLD FRONT HAS ALREADY
PUSHED THROUGH CUT BANK AND WILL CONTINUE TO SLIDE SOUTH THROUGH
THE DAY. WIDESPREAD SNOW WILL PREVAIL ACROSS MY ENTIRE FORECAST
AREA TODAY...WITH AREAS OF FREEZING RAIN POSSIBLE THIS MORNING.
FORECAST SNOWFALL AMOUNTS ARE ENOUGH THAT I HAVE EXPANDED BOTH THE
WINTER STORM WARNING AND WINTER WEATHER ADVISORY TO INCLUDE A
LARGER PORTION OF THE FORECAST AREA. TEMPERATURES HAVE BEEN
PROBLEMATIC AS SHOULD BE EXPECTED WHEN A STRONG COLD FRONT PUSHES
SOUTH DURING THE MORNING AND TEMPERATURES ARE EXPECTED TO FALL
THROUGH THE DAY...SO EXPECT THAT THE DAY SHIFT WILL UPDATE TO
LOWER TEMPERATURES AT MANY LOCATIONS BY MID MORNING. THE SYSTEM
WILL MOVE OUT OF THE AREA WITH SNOW QUICKLY TAPERING OFF DURING
THE EVENING HOURS AND SKIES PARTIALLY CLEARING ACROSS NORTH
CENTRAL MONTANA. OVERNIGHT LOWS ARE EXPECTED TO PLUMMET WELL BELOW
ZERO IN THE NORTH AND TO NEAR OR JUST BELOW ZERO IN THE SOUTHWEST
WITH WIND CHILL READINGS REACHING TO 20 OR 30 BELOW. THE TROUGH
MOVES EAST OF THE REGION ON SATURDAY AND WEAK RIDGING BUILDS OVER
THE NORTHERN ROCKY MOUNTAINS ON SUNDAY. VARIABLE CLOUDS WITH A
SLIGHT CHANCE TO CHANCE OF MAINLY MOUNTAIN SNOW SHOWERS WILL
PERSIST ACROSS MY FORECAST AREA SATURDAY THROUGH SUNDAY. SURFACE
WINDS WILL SHIFT TO THE SOUTHWEST AND INCREASE SATURDAY NIGHT
THROUGH SUNDAY...WITH HIGH TEMPERATURES ON SUNDAY EXPECTED TO
CLIMB BACK UP INTO THE MID TO UPPER 20S IN THE CHINOOK ZONE WHILE
TEENS PREVAIL ELSEWHERE. MPJ

SUNDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS ARE IN FAIR
AGREEMENT ON THE OVERALL PATTERN THROUGH NEXT WEEK...CONTINUING TO
DEPICT A PROGRESSIVE NW FLOW ALOFT OVER THE REGION WITH SEVERAL
DISTURBANCES MOVING THROUGH THE UPPER FLOW THROUGH THE PERIOD. WHILE
MODELS AGREE ON THE OVERALL PATTERN...DIFFERENCES IN TIMING/STRENGTH
AND TRACK OF INDIVIDUAL FEATURES IN THE FLOW AMPLIFIES AS THE WEEK
PROGRESSES...LEADING TO LOWER CONFIDENCE LATER IN THE PERIOD.
SHORTWAVE ENERGY MOVING QUICKLY THROUGH UNSTABLE NW FLOW ALOFT WILL
BRING A GOOD CHANCE FOR PRECIP OVER THE MTNS WITH AT LEAST A SLIGHT
CHANCE ON THE PLAINS/SW MT VALLEYS AS WELL ON MONDAY. COOLER AIR
MOVES IN BEHIND THIS SYSTEM ON TUESDAY. WEDNESDAY THROUGH THURSDAY
PERIOD FEATURES CONTINUED NW FLOW ALOFT...WITH SOMEWHAT DRIER
CONDITIONS AS A RIDGE ALOFT GRADUALLY BUILDS INLAND INTO THE PACIFIC
NW...HOWEVER SUFFICIENT MOISTURE IS PRESENT IN THE FLOW FOR
CONTINUED PRECIP OVER THE MTNS...ESPECIALLY ALONG THE CONTINENTAL
DIVIDE. MODELS THEN BRING A STRONGER SHORTWAVE INTO THE PACIFIC NW
ON THURSDAY WHICH DIGS SE THROUGH THE NORTHERN AND CENTRAL ROCKIES
THURSDAY NIGHT AND FRIDAY. THIS SYSTEM SHOULD PROVIDE A GREATER
CHANCE FOR PRECIPITATION ACROSS MUCH OF THE REGION WITH COOLER TEMPS
AGAIN MOVING IN BEHIND THIS SYSTEM. HOENISCH

&&

.AVIATION...
UPDATED 1200Z.
SURFACE LOW PRESSURE TRACKS EAST ACROSS CENTRAL MT TODAY WHILE AN
ARCTIC FRONTAL BOUNDARY AHEAD OF AN AREA OF SURFACE HIGH PRESSURE
DROPS SOUTH THROUGH MOST OF NORTH CENTRAL MT THIS MORNING THEN
CONTINUES SOUTH THROUGH SW MT THIS AFTERNOON. SNOW WILL SPREAD
ACROSS MOST OF CENTRAL AND NORTH CENTRAL MT THIS MORNING WITH
WIDESPREAD IFR/LIFR CIGS/VISIBILITY AND MTN OBSCURATIONS THROUGH
EARLY THIS AFTERNOON. LOWER CIGS AND REDUCED VISIBILITY IN SNOW WILL
SPREAD INTO SW MT EARLY THIS AFTERNOON AS THE FRONT CONTINUES
SOUTHWARD. IN ADDITION TO THE PRECIPITATION...A PERIOD GUSTY N-NW
WINDS WILL FOLLOW THE FRONTAL PASSAGE WITH DIMINISHING WINDS LATER
THIS AFTERNOON AND EVENING. SLOW IMPROVEMENT WILL DEVELOP BY THIS
EVENING...HOWEVER LOWER CLOUDS WILL LIKELY PERSIST THROUGH 06Z AT
MOST NORTH CENTRAL MT TERMINALS. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  34 -12  12   6 / 100  20  20   0
CTB   2 -19   7   1 / 100  30  10   0
HLN  33   0  15   3 /  80  30  20  10
BZN  46   1  17  -3 /  70  30  20  10
WEY  32  -1  12  -9 / 100 100  30  20
DLN  45  -4  11  -4 /  60  20  20  10
HVR  12 -22  -2 -13 /  80  30  10   0
LWT  37 -10  11  -3 /  80  30  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
MTZ011>014-047-049>051.

WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR MTZ009-
010-044>046-048.

&&

SHORT TERM...MPJ
LONG TERM...HOENISCH
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 2, 4:57 AM MST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 AM MST FRI JAN 2 2009

MTZ009-010-044>046-048-031300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
457 AM MST FRI JAN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW AND GUSTY WINDS IS IN
EFFECT UNTIL 5 PM MST. EXPECT 6 TO 9 INCHES ACCUMULATION OVER THE
PLAINS WITH ONE TO TWO FEET ACCUMULATION IN THE MOUNTAINS. GUSTY
WINDS WILL CAUSE BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLD TEMPERATURES WILL COMBINE WITH BREEZY WINDS TO CAUSE WIND
CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>014-047-049>051-031300-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-
457 AM MST FRI JAN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL 5 PM MST. EXPECT 3 TO 6 INCHES ACCUMULATION WITH GUSTY
WINDS CAUSING AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLD TEMPERATURES WILL COMBINE WITH BREEZY WINDS TO CAUSE WIND
CHILL READINGS OF 15 BELOW TO 30 BELOW ZERO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-031300-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
457 AM MST FRI JAN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE ACROSS SOUTHWEST MONTANA TODAY BRINGING A
LIKELIHOOD OF RAIN AND SNOW TO THE VALLEYS...WITH SNOW IN THE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLD TEMPERATURES WILL COMBINE WITH BREEZY WINDS TO CAUSE WIND
CHILL READINGS OF 10 BELOW TO 20 BELOW ZERO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Toole

When
January 2, 8:00 AM MST to 1:00 PM MST
Where
Toole forecast zone
Reported by
Trained Spotter

Heavy snow, wind gusts to 60 mph and visibilities less than one-quarter mile were reported at Oilmont.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150573.